Puerto Rico, 2009Debris Flow in Puerto Rico, September 12, 2009
September 12, 2009 · NWS SJU · 1 event in 1 county or zone
Showers and few thunderstorms persisted until the early evening across the interior. This was associated with the afternoon convection which led to saturated ground conditions.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and few thunderstorms persisted until the early evening across the interior. This was associated with the afternoon convection which led to saturated ground conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 12, 2:34 PM AST, 26 minutes earlier.
Area forecast discussion, Sep 12, 2:34 PM AST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
234 PM AST SAT SEP 12 2009
.DISCUSSION...LATEST WV IMAGERY CONTINUES TO SHOW TUTT LOW TO OUR
NORTH RAPIDLY SINKING SOUTHWARDS OVER THE LOCAL ISLANDS. EXPECT
THIS LOW TO PERSIST OVER THE LOCAL ISLANDS FOR SEVERAL
DAYS...BEFORE EVENTUALLY TRACKING WESTWARD TOWARDS THE MIDDLE OF
NEXT WEEK. WHILE THE OVERALL POSITION OF THIS LOW IS NOT EXTREMELY
FAVORABLE FOR ENHANCED CONVECTION ACROSS THE LOCAL
ISLANDS...EXPECT DAYTIME HEATING EACH AFTERNOON TO RESULT IN
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
INTERIOR OF MAINLAND PR.
ONCE THE UPPER LEVEL LOW RETROGRADES TOWARDS THE WEST BY
WEDNESDAY...EXPECT MORE FAVORABLE UPPER LEVEL CONDITIONS COMBINED
WITH INCREASED LOW LEVEL MOISTURE...TO RESULT IN AN INCREASED CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.
OVERALL...THIS SCENARIO IS LARGELY UNCHANGED FROM YESTERDAY...AND
VERY FEW TWEAKS NEEDED TO THE FORECAST THIS AFTERNOON.
&&
.AVIATION...SHRAS AND TSRAS WILL DIMINISH OVER PR BY 13/00Z...WITH
PREVAILING VFR CONDITIONS EXPECTED ACROSS ALL THE LOCAL TAF SITES
OVERNIGHT. AFT 13/16Z...EXPECT ANOTHER ROUND OF SHRA ACTIVITY OVER
THE INTERIOR OF PR TO BRING LOCAL MOUNTAIN OBSCURATIONS AS WELL AS A
VCSH OR BRIEF MVFR CONDITIONS ACROSS TJMZ...TJBQ AND TJSJ BETWEEN
13/18-13/23Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 77 89 76 / 30 40 40 0
STT 88 78 88 79 / 30 30 30 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
09/04
Hazardous weather outlook, Sep 12, 4:43 AM AST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
443 AM AST SAT SEP 12 2009
AMZ710>745-PRZ001>013-130845-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
443 AM AST SAT SEP 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-130845-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
443 AM AST SAT SEP 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 12, 2:39 PM AST, 21 minutes before
PRC001-073-141-121900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
239 PM AST SAT SEP 12 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 300 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
JAYUYA...ADJUNTAS AND UTUADO
AT 235 PM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
VERY STRONG THUNDERSTORM OVER JAYUYA...TRACKING SLOWLY TOWARDS THE
WEST. VERY HEAVY RAINFALL...DANGEROUS LIGHTNING...SMALL HAIL AND
STRONG WIND GUSTS CAN BE EXPECTED WITH THIS VERY STRONG THUNDERSTORM
THROUGH 3 PM AST.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.Special weather statement, Sep 12, 2:46 PM AST, 14 minutes before
PRC001-073-141-121900-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO...CORRECCION
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
239 PM AST SABADO 12 DE SEPTIEMBRE DE 2009
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL EN EFECTO HASTA LAS 3:00 PM AST PARA LOS
SIGUIENTES MUNICIPIOS EN PUERTO RICO
JAYUYA...ADJUNTAS Y UTUADO
A LAS 2:35 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA FUERTE TRONADA SOBRE JAYUYA...MOVIENDOSE
LENTAMENTE HACIA EL OESTE. LLUVIA MUY FUERTE...PELIGROSOS
RAYOS...PEQUENO GRANIZO Y FUERTES RAFAGAS DE VIENTO SE PUEDEN
ESPERAR CON ESTAS TRONADAS FUERTES HASTA POR LO MENOS LAS 3 PM AST.
SI SE ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS
AISLADOS COMO ARBOLES. ENTRE A ALGUN LUGAR SI ES POSIBLE. MIENTRAS
ESTE DENTRO DE UN EDIFICIO...MANTENGASE ALEJADO DE VENTANAS Y
PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA EMERGENCIA.Debris Flow, Central Interior
- When
- September 12, 3:00 PM AST
- Where
- Central Interior forecast zone
- Reported by
- Emergency Manager
A mudslide was reported at Barrio Arenas, along road 523; and at Barrio Bibi along road 605, in Utuado. Local emergency management weather station recorded 2.5 inches of rain during the afternoon.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in California, September 12, 2009$150,000 · 2 events
- Flash Flood and Lightning Strike in Massachusetts, September 12, 20091 injured · $50,000 · 2 events
- Flooding in Kansas, September 12 to 13, 2009$20,000 · 3 events
- Dense Fog in Wisconsin, September 12 to 13, 20097 events
- Dense Fog in Wisconsin, September 12, 20094 events
- Waterspouts in Gulf of Mexico, September 12, 20093 events
- Flash Flood and Heavy Rain in Arizona, September 12, 2009$2,000 · 2 events
- Funnel Cloud in Iowa, September 12, 20091 event
- Flash Flood in Arizona, September 12, 20091 event
- Heavy Rain in Florida, September 12, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197365.